Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Bismarck, ND

July 3, 2003Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2003, 12:36 AM MDT for Dunn County, Stark County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 12:36 AM MDT (06:36 UTC)
Expired
Jul 3, 2003, 1:30 AM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Dunn County, ND, Stark County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 10:50 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS53 KBIS 030636
SVRBIS
NDC025-089-030730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1235 AM MDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
  STARK COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF DICKINSON

* UNTIL 130 AM MDT(230 AM CDT)

* AT 1235 AM MDT(135 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 55 MILES NORTH OF
  DICKINSON TO 28 MILES WEST OF DICKINSON...OR FROM 43 MILES
  SOUTHEAST OF WILLISTON TO 28 MILES WEST OF DICKINSON...MOVING EAST
  AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DICKINSON AT 1235 AM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING(400 AM CDT THURSDAY MORNING) FOR WESTERN NORTH
DAKOTA.

LAT...LON 4762 10309 4701 10294 4668 10314 4667 10224
          4764 10226

$$
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:00 PM MDT, 10 hours 36 minutes earlier.

Area forecast discussion, Jul 2, 2:00 PM MDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED JUL 02 2003

MAIN CONCERNS WILL BE THUNDERSTORM ACTIVITY TONIGHT AND THURSDAY.
THEN AGAIN IN EARLY PORTION OF EXTENDED PERIOD.

GFS SHOWING SOME CONVECTIVE FEEDBACK PROBLEMS EARLY WHICH SEEMS TO
PUSH CDFNT EWD FASTER THAN ETA. BESIDES DIFFERENCES IN FRONTAL POSN
EARLY WILL USE AN ETA/GFS BLEND.

CURRENTLY...CAP STILL HOLDING OVER CENTRAL NORTH DAKOTA BEHIND
MORNING CONVECTION THAT SPREAD ACROSS NCNTRL CWA. OVER FAR SOUTH
CENTRAL PTN CWA IS PARTICULAR CONCERN THIS AFTN JUST N OF MSAS
DEPICTED SFC LOW WITH SFC CONVERGENCE TAKING PLACE AND INCREASING
SFC HEATING PUSHING TEMPS CLOSE TO CONVECTIVE TEMPS. THIS AREA SEEMS
MOST LIKELY FOR TSTM DEVELOPMENT THIS EVENING.

BEYOND THAT...COULD SEE A REPEAT TOMORROW MORNING...ALTHOUGH FARTHER
SOUTH...WITH CONVECTION SPILLING INTO CWA FROM THE WEST. ALTHOUGH
SFC FNT MOVES THROUGH CWA...RESIDUAL MOISTURE REMAINS BEHIND
CDFNT...MAINLY ACROSS SOUTHERN CWA. INSTABILITY WILL REMAIN OVER
SOUTHEAST HALF OF CWA THROUGH THURSDAY. SO WITH CONTINUED IMPULSES
IN SOUTHWEST FLOW...WILL KEEP A CHANCE OF TSTMS THROUGH THURSDAY.

THING CLEAR OUT THURSDAY NIGHT THROUGH SATURDAY WITH MORE OF A ZONAL
THEN NORTHWEST FLOW. IT WILL REMAIN HOT AND HUMID OVER SOUTHEAST CWA
ON THURSDAY WHILE NORTHWEST HALF DRIES OUT A BIT. FRIDAY AND
SATURDAY WILL BE CLOSER TO NORMAL TEMPS ACROSS CWA.

IN THE EXTENDED...NEXT WAVE APPROACHES AREA SATURDAY NIGHT. PAST TWO
RUNS OF GFS HAVE BEEN SLOWER...AND THE LAST RUN HAS STRENGTHENED
WAVE QUITE A BIT. WILL INTRODUCE A CHANCE OF PCPN SATURDAY NIGHT AND
SUNDAY AS WAVE MOVES THROUGH. BEST CHANCE FOR US ATTIM LOOKS TO BE
SUNDAY BUT ADDED SAT NIGHT TO BLEND IN WITH SURROUNDING WFOS. FOR
NOW WILL KEEP REMAINDER OF THE EXTENDED FCST DRY.

.BIS...NONE

TWH
Hazardous weather outlook, Jul 2, 3:39 AM MDT, 20 hours 57 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Local storm report, Jul 3, 12:15 AM MDT, 21 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

115 AM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0110 AM    KENMARE                   ND   1 INCH HAIL

07/03/03   WARD                           REPORTED BY PUBLIC.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:47 PM MDTSevere Thunderstorm WarningBISDivide58 min
Jul 2, 11:06 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley39 min
Jul 2, 11:11 PM MDTSevere Thunderstorm WarningBISBurke49 min
Jul 2, 11:47 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 2, 11:56 PM MDTSevere Thunderstorm WarningBISWilliams64 min
Jul 3, 12:05 AM MDTSevere Thunderstorm WarningBISRenville, Ward40 min
Jul 3, 12:14 AM MDTSevere Thunderstorm WarningBISWilliams61 min
Jul 3, 12:45 AM MDTSevere Thunderstorm WarningBISRenville, Ward60 min
Jul 3, 12:50 AM MDTSevere Thunderstorm WarningBISMountrail40 min
Jul 3, 1:20 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver55 min
Jul 3, 1:40 AM MDTSevere Thunderstorm WarningBISBottineau, Renville, Ward50 min
Jul 3, 2:12 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan63 min
Jul 3, 5:57 AM MDTSevere Thunderstorm WarningBISMorton, Oliver48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.